PAUL F. GRINER, M.D., F.A.C.P.; AHMAD ELBADAWI, M.D., M.Ch., F.I.C.S.; CHARLES H. PACKMAN, M.D.
Two adult male patients with acute leukemia developed a fatal Budd-Chiari-like illness while receiving 6-thioguanine. Both had previously received cytosine arabinoside. Antemortem and postmortem specimens of liver showed changes characteristic of toxic veno-occlusive disease. Similar findings have been described after ingestion of certain plant alkaloids and after treatment with arsphenamine, urethane, and ionizing radiation to the liver. We are unaware of any published reports of veno-occlusive disease of the liver after treatment with either 6-thioguanine or cytosine arabinoside. Although 6-thioguanine was most likely responsible for this syndrome, it is not possible to eliminate cytosine arabinoside as the causative agent. Since both drugs are occasionally used for benign conditions, physicians should be aware of this possible complication.
Learn more about subscription options.
Register Now for a free account.
GRINER PF, ELBADAWI A, PACKMAN CH. Veno-Occlusive Disease of the Liver After Chemotherapy of Acute Leukemia: Report of Two Cases. Ann Intern Med. 1976;85:578–582. doi: 10.7326/0003-4819-85-5-578
Download citation file:
Published: Ann Intern Med. 1976;85(5):578-582.
Gastroenterology/Hepatology, Hematology/Oncology, Leukemia/Lymphoma, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only